Connecticut, 2008Damaging Winds in Connecticut, June 8, 2008
June 8, 2008 · NWS ALY · 4 events in 1 county or zone
Scattered thunderstorms developed within a hot, humid and unstable air mass across portions of eastern New York and western New England.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed within a hot, humid and unstable air mass across portions of eastern New York and western New England.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 8, 12:44 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 8, 12:44 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT SUN JUN 8 2008
.SYNOPSIS...
HOT AND HUMID CONDITIONS ALONG WITH ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE THE MAIN WEATHER FEATURES ACROSS THE
REGION THROUGH TUESDAY...AS A LARGE AREA OF HIGH PRESSURE REMAINS
ENTRENCHED ALONG THE EASTERN SEABOARD. A COLD FRONT WILL MOVE
THROUGH LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT...BRINGING A
RETURN TO MORE SEASONABLE CONDITIONS FOR THE REST OF THE WORK WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST NOW REFLECTS SEVERE THUNDERSTORMS WATCH 486 UNTIL 8 PM.
WEAKNESS IN ATMOSPHERE THAT SUPPORTED CONVECTION IN GREAT LAKES
AND OH VALLEY YESTERDAY IS TRACKING THROUGH OUR REGION. THIS IS
ALSO COINCIDENT WITH A SOMEWHAT DIFFUSE BOUNDARY LAYER THETA-E
GRADIENT ACROSS THE REGION...THAT WILL GRADUALLY RETREAT NORTH
THIS AFTERNOON AND TONIGHT...PROVIDING A LITTLE BIT OF LOW-LEVEL
FORCING. SOME COOLING ALOFT SEEN AS 12Z BUF SOUNDING SHOWED -10C
AT 500 MB ADVECTING EAST. SOME INCREASE IN BOUNDARY LAYER WINDS
EXPECTED AS WELL BASED ON UPSTREAM CONDITIONS IN OH
VALLEY...PROVIDING A LITTLE BIT OF LOW-LEVEL SPEED CONVERGENCE.
STILL... ALL THE AFOREMENTIONED WEAK FORCING MECHANISMS QUITE A BIT
WEAKER THAN WHAT TRACKED THROUGH THE GREAT LAKES AND OH VALLEY
YESTERDAY...BUT INSTABILITY OVER THE REGION WILL ALSO SUPPORT
CONVECTION. VIL OF THE DAY IS AROUND 55...BUT WITH WARMTH AND
HUMIDITY AT LOW LEVELS PROMOTING MELTING...VIL OF 55 TO 60 WILL
PROMPT INITIAL THOUGHTS OF SEVERE HAIL. OF COURSE HEIGHT OF HIGH
REFLECTIVITY CORES AND VELOCITY DATA WILL BE CLOSELY WATCHED FOR
SEVERE WIND GUSTS. SO...SCATTERED PULSE-TYPE SEVERE CAN BE EXPECTED
ACROSS THE REGION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
WITH LOSS OF DAYTIME HEATING...MOST OF ANY LEFTOVER CONVECTION
SHOULD DISSIPATE BETWEEN 8-10 PM. THE ONLY EXCEPTION WILL BE ACROSS
FAR NORTHERN ZONES WHERE A WEAK BOUNDARY WILL BE SETTING UP. IT WILL
BE ANOTHER WARM AND MUGGY NIGHT...WITH LOWS IN 65-70 DEGREE RANGE.
WILL LINGER LOW CHANCE POPS ACROSS THE WESTERN ADIRONDACKS IN
VICINITY OF THE BOUNDARY.
MONDAY LOOKS TO THE WARMEST DAY OF THE SEASON SO FAR FOR MANY
LOCATIONS. MORE IN THE WAY OF SUNSHINE EXPECTED...WITH H85 TEMPS
FORECAST TO WARM TO BETWEEN +19C TO +21C ACROSS THE AREA. ALSO A WSW
BLAYER FLOW WHICH COULD ADD A FEW DEGREES DUE TO DOWNSLOPING OFF THE
CATSKILLS AND ADIRONDACKS. SO MANY 90-95 DEGREE READINGS WILL OCCUR
WITH POSSIBLY UPPER 90S ACROSS THE MID HUDSON VALLEY. WITH DEWPOINTS
STILL FORECAST TO BE IN THE UPPER 60S TO LOWER 70S...HEAT INDICES
WILL BE IN THE UPPER 90S TO LOWER 100S IN MANY VALLEY LOCATIONS.
WILL MENTION IN HWO. IN TERMS OF POPS FOR MON...FORCING LOOKS TO BE
SUBTLE ONCE AGAIN...WITH THE BEST CHANCE FOR CONVECTION /ONLY 30
POPS/ ACROSS NORTHERN AREAS WHERE THE AFOREMENTIONED BOUNDARY MAY
LINGER. MORE OF A PULSE ENVIRONMENT WITH WEAKER SHEAR...BUT SOME
STORMS MAY BECOME STRONG DUE TO EXPECTED SBCAPE VALUES OF 2000-3000
J/KG. ELSEWHERE...LIMITED POPS TO SLIGHT CHANCE FROM THE MOHAWK
VALLEY EASTWARD TO THE CAPITAL REGION AND NORTHERN BERKSHIRES.
MON NIGHT SHOULD BE DRY ONCE ANY LEFTOVER CONVECTION
DISSIPATES...WITH CONTINUED WARM AND MUGGY CONDITIONS. TUE COULD BE
A VERY INTERESTING DAY IN TERMS OF SEVERE WEATHER POTENTIAL. MODELS
HAVE SLOWED TIMING OF COLD FRONT APPROACHING MORE TOWARDS EVENING OR
EVEN OVERNIGHT...HOWEVER THERE ARE SIGNS THAT A PRE-FRONTAL TROF MAY
DEVELOP AND TRIGGER CONVECTION DURING PEAK HEATING HOURS.
SUFFICIENTLY LARGE CAPE EXPECTED ONCE AGAIN...WITH SW FLOW THROUGH
THE LOWEST 10KFT STRENGTHENING ESP LATE IN THE DAY WITH THE APPROACH
OF A POTENTIALLY POTENT UPPER LEVEL TROF. DEEP LAYER SHEAR COULD
INCREASE SIGNIFICANTLY...WHICH WOULD ENHANCE THE POTENTIAL FOR
ORGANIZED SEVERE STORMS. TOO EARLY TO PINPOINT EXACT
THREATS...HOWEVER WILL MENTION GENERAL SEVERE THREAT IN THE HWO. IF
THE GFS VERIFIES...CONVECTION COULD LAST WELL INTO THE NIGH HOWEVER
TIMING STILL IN QUESTION AND SHOULD COME INTO BETTER FOCUS IN THE
NEXT FEW DAYS. WITH THE DELAYED FRONTAL PASSAGE TEMPS WILL BE HOT
ONCE AGAIN...WITH READINGS VERY SIMILAR TO MONDAY.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FINALLY A BREAK FROM THE VERY HUMID CONDITIONS AS A LARGE RIDGE OF
HIGH PRESSURE BUILDS SOUTH AND EAST FROM CANADA BRINGING DRY WEATHER
AND MUCH LOWER HUMIDITY. DAYTIME HIGHS ON WEDNESDAY WILL STILL
LIKELY BE A FEW DEGREES ABOVE NORMAL FOLLOWED BY SEASONABLE
CONDITIONS FOR THE END OF THE WEEK INTO THE FIRST PART OF THE
WEEKEND. HIGHS AFTER WEDNESDAY GENERALLY IN THE 70S TO LOWER 80S
WITH LOWS IN THE MID 40S TO MID 50S.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MAIN CONCERN NEXT FEW HOURS IS T-STORMS AROUND THE REGION. POP UP
AIRMASS THUNDERSTORMS ARE FORMING LOOSELY ORGANIZED CLUSTERS ACROSS
CENTRAL NY. MAIN ACTION SHOULD REMAIN SOUTH OF KGFL..SO WILL JUST
INCLUDE A VCSH FOR THERE. HOWEVER...ACTION CURRENTLY IN WESTERN
ALBANY COUNTY MAY COME CLOSE ENOUGH TO KALB TO WARRANT A SHORT LIVED
VCTS FOR KALB DURING THE MID AFTN. HOWEVER...THERE DOESN/T APPEAR TO
BE MUCH ACTIVITY BEHIND THIS...SO THIS MAY BE KALB BEST SHOT AT
SEEING SOMETHING TODAY. FURTHER SOUTH...KPOU WILL LIKELY SEE THE
BATCH OF STORMS CURRENTLY NEAR KBGM LATE THIS AFTN...SO HAVE
INCLUDED A SHRA WITH A CB APPENDAGE THERE FOR AFTER 20Z. ANY T-STORM
COULD POTENTIALLY HAVE A STRONG WIND GUST AND SOME HAIL. ACTIVITY
WILL WANE WITH THE LOSS OF DAYTIME HEATING. HOWEVER...ANY RAINFALL
WILL INCREASE THE THREAT FOR RADIATIONAL FOG TONIGHT...SO HAVE
INCLUDED AT LEAST MVFR FOG AT ALL TERMINALS...WITH KPOU AND KGFL
MOST LIKELY TO ALSO SEE A PERIOD OF IFR FOG PRIOR TO SUNRISE. SHOULD
CLEAR OUT QUICKLY TOMORROW MORNING AFTER SUNRISE...WITH MORE DIURNAL
CONVECTION POSSIBLE ONCE AGAIN TOMORROW AFTN.
OUTLOOK...
MONDAY PM-TUESDAY NIGHT...MAINLY VFR...WITH OVERNIGHT AND MORNING
MVFR/IFR VSBYS/CIGS ASSOC WITH BR/FG AND CHC OF AFTN/EVENING
TSRA/SHRA.
WEDNESDAY-THURSDAY...VFR. NO SIG WX.
&&
.FIRE WEATHER...
HOT AND HUMID CONDITIONS EXPECTED THROUGH TUESDAY...WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND MONDAY...WITH A BETTER
CHANCE FOR MORE WIDESPREAD STORMS LATE TUESDAY INTO TUESDAY NIGHT.
RELATIVE HUMIDITY VALUES WILL ONLY DROP TO BETWEEN 45 AND 60 PERCENT
TODAY...WITH RECOVERY TO NEAR 100 PERCENT TONIGHT WITH HEAVY DEW
FORMATION LIKELY. MINIMUM RELATIVE HUMIDITY VALUES ON MONDAY WILL BE
IN THE 40 TO 55 PERCENT RANGE.
WINDS WILL BE FROM THE WEST AROUND 10 TO 15 MPH TODAY...BECOMING
LIGHT AND VARIABLE TONIGHT...THEN INCREASING TO 10 TO 15 MPH AGAIN
ON MONDAY WITH GUSTS OF 20-25 MPH POSSIBLE ACROSS THE ADIRONDACKS.
&&
.HYDROLOGY...
THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH TUESDAY
NIGHT...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
DOWNPOURS WITH THE VERY HUMID AIR MASS IN PLACE ACROSS OUR HSA.
THERE MAY BE SOME MINOR POOR DRAINAGE FLOODING WHERE HEAVY DOWNPOURS
OCCUR WHICH MAY BE ACCOMPANIED BY SHARP RISES ON SMALL STREAMS. THE
NEXT THREAT OF A MORE WIDESPREAD HEAVY RAIN EVENT LOOKS TO BE LATE
TUESDAY AND TUESDAY NIGHT. THIS WOULD OCCUR AHEAD OF AND ALONG A
COLD FRONT MOVING THROUGH THE REGION AS A LARGE ORGANIZED AREA OF
CONVECTION MAY OCCUR WHICH WOULD HAVE THE POTENTIAL TO PRODUCE
SEVERAL INCHES OF RAIN IN SOME AREAS.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR ALBANY
SUN JUN 8...93 SET IN 1984
MON JUN 9...100 SET IN 1933
TUE JUN 10...92 SET IN 1974
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
AVIATION...FRUGIS
Hazardous weather outlook, Jun 8, 11:58 AM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1258 PM EDT SUN JUN 8 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091700-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1258 PM EDT SUN JUN 8 2008
...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING...ASSOCIATED WITH A COLD FRONT THAT WILL PASS THROUGH
THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 8, 12:47 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
147 PM EDT SUN JUN 8 2008
NYZ051>054-059>061-081815-
WESTERN ALBANY NY-EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
EASTERN GREENE NY-WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-
EASTERN ALBANY NY-
147 PM EDT SUN JUN 8 2008
...A STRONG THUNDERSTORM IN ALBANY...COLUMBIA...GREENE AND RENSSELAER
COUNTIES...
AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...HAIL UP TO A HALF INCH...
WINDS UP TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS
STORM WAS LOCATED NEAR BERNE...OR ABOUT 11 MILES WEST OF
DELMAR...AND MOVING SOUTHEAST AT 35 MPH.
THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF VOORHEESVILLE BY 155 PM EDT
FEURA BUSH BY 200 PM EDT
RAVENA...SELKIRK...NEW BALTIMORE AND CASTLETON-ON-HUDSON BY 210 PM
EDT
6 MILES NORTHWEST OF VALATIE...6 MILES NORTHWEST OF KINDERHOOK AND 8
MILES WEST OF NASSAU BY 215 PM EDT
GJM
Special weather statement, Jun 8, 1:14 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT SUN JUN 8 2008
NYZ051>053-058>061-081900-
WESTERN ALBANY NY-EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
EASTERN GREENE NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
EASTERN ALBANY NY-
214 PM EDT SUN JUN 8 2008
...A STRONG THUNDERSTORM IN SOUTHERN ALBANY...NORTHWESTERN
COLUMBIA...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER
COUNTIES...
AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...HALF
INCH SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
RAINFALL. THIS STORM WAS LOCATED 7 MILES WEST OF NEW BALTIMORE...OR
ABOUT 13 MILES SOUTHWEST OF DELMAR...AND MOVING EAST AT 29 MPH.
THE THUNDERSTORM WILL BE NEAR...
NEW BALTIMORE BY 225 PM...
COXSACKIE BY 230 PM...
KINDERHOOK BY 235 PM...
VALATIE BY 240 PM...
CHATHAM BY 250 PM...
WASULA/FRUGIS
Special weather statement, Jun 8, 1:36 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
236 PM EDT SUN JUN 8 2008
CTZ001-013-NYZ066-081915-
EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
236 PM EDT SUN JUN 8 2008
...A STRONG THUNDERSTORM IN DUTCHESS AND LITCHFIELD COUNTIES...
AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS UP
TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.
THIS STORM WAS LOCATED NEAR AMENIA...OR ABOUT 16 MILES NORTH OF
SHERMAN...AND MOVING EAST AT 34 MPH.
THE THUNDERSTORM WILL BE NEAR...
KENT BY 245 PM...
CORNWALL BRIDGE POTTERY AND CORNWALL BRIDGE BY 250 PM...
NEW PRESTON BY 255 PM...
LITCHFIELD AND LITCHFIELD GREEN BY 305 PM...
FRUGIS
Thunderstorm Wind, Litchfield
- When
- June 8, 1:50 PM EST
- Where
- Litchfield County, 1.24 mi NE of Macedonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.760, -73.480
Several trees were reported down approximately 2 miles north of Kent due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- June 8, 2:20 PM EST
- Where
- Litchfield County, 0.69 mi S of Norfolk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -73.200
Trees and wires were reported down near Norfolk due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- June 8, 2:35 PM EST
- Where
- Litchfield County, 0.86 mi SW of Lakeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -73.440
Trees and wires were reported down near Lakeville due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- June 8, 2:54 PM EST
- Where
- Litchfield County, 0.52 mi E of Washington Depot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.630, -73.310
Trees were reported down on Routes 47 and 109 near Washington due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flash Flooding and Flood in Illinois, June 8 to 20, 2008$1.5 million · 5 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Tornado and Damaging Winds in Florida, June 8, 20081 injured · $115,000 · EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116939, 116940, 116938, 116937.